Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 247, NWS Goodland, KS

July 21, 2000Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2000, 10:07 PM CDT for Red Willow County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 10:07 PM CDT (03:07 UTC)
Expired
Jul 21, 2000, 11:00 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:16 PM CDTThunderstorm Wind 60 EMc Cook, NEWind damage reported in city of Mccook.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS53 KGLD 220307
SVRGLD
NEC145-220400-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1007 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1100 PM CDT

* AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF MCCOOK...MOVING SOUTH AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCOOK AT 1020 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SVEN

LAT...LON 4034 10074 4000 10075 4000 10046 4034 10054

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:25 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jul 21, 3:25 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT FRI JUL 21 2000

...FORECAST PROBLEMS WL BE CHC OF FLOODING RAINS TONIGHT FOLLOWED BY
CHC OF TSRA THRU REST OF FCST PD...

BASED ON SLIGHTLY BETTER INITIALIZATION...SATL/CURRENT CONDITIONS...
AND RECENT PERFORMANCE...WL BE USING PERSISTENCE/ETA MODEL WITH SOME
AVN MIXED IN. LOOKING AT THE LOWER LVLS OF THE MODELS...THE MAIN
PROBLEM WITH THE NGM IS THAT IS TOO DRY NOT ONLY TONIGHT BUT THRU
SUNDAY. WITH FOUR CONSECTUTIVE DAYS/NIGHTS OF RAINFALL...AND NUMBER
FIVE TONIGHT...AND LACK OF SIGNIFICANT SYSTEM/WINDS TO SCOUR OUT THE
MSTR...MSTR SHOULD NOT BE A PROBLEM THRU SUN.

MODELS INDICATE A S/W MOVG IN FROM THE NW. HWVR THE MODELS DO NOT
SEEM STRONG ENUF WITH IT. ALL MODELS HAVE CWFA IN LFQ THU MIDDAY
TMRW THEN HAVE AXIS DIRECTLY ON TOP CWFA THRU 00Z TMRW. BASED ON
THAT WL HAVE LARGE AREA OF HVY PCPN SMLR TO LAST NIGHT. ETA QPF
CENTERS HIEST QPF IN CURRENT FFA AREA. BASED ON THAT AND LAST NIGHTS
ACTIVITY...WL KEEP THE CURRENT FFA GOING.

BASED ON HOW THINGS BEEN GOING WITH TSRA IN THE MRNG...LINGERING
DYNAMICS AND MSTR...WL KEEP A CHC ARND DURG THE DAY SAT. CHC OF TSRA
SAT NGT AND SUN A LTL TOUGHER TO GRASP. MODELS SHOW MUCH WEAKER
DYNAMICS THAN HAVE HAD IN PREV FEW DAYS AND EVEN DRY AMS OUT. ARND
06Z TMRW NIGHT AVN INDICATED A RRQ OVR/NR CWFA WITH ETA A LTL SLWR
AND SHWG RRQ OVR AREA AT 12Z. ETA/AVN MAINTAIN A WEAK RRQ NR AREA
THRU THE DAY ON SUN. THINK MODELS DRY IT TOO MUCH WITH NGM THE WORST
CULPRIT AS MENTIONED ABV. WL THEREFORE KEEP LOW CHC POPS IN 3RD AND
4TH PERIODS.

NGM SEEMS TOO WARM ON MAXES CONSIDERING WET GRND...CLOUD
COVER/MSTR...AND LTL TO NO DOWNSLOPE HELP. SO WL TEND TWD THE COOLR
ETA TEMP PROGS/FAN MOS FOR BOTH DAYS. MINS SEEM REASONABLE.

EXTENDED MDL GUIDANCE NOT TOO DIFFERENT...AND CONTINUES WET PATTERN.
ALSO WET GRND FM RECENT RAINS WL KEEP MSTR SOURCE NEAR. SO WL KEEP CHC
OF TSRA THRU PD. HWVR...MRF LOOKS A LTL TOO WARM AND WL UNDERCUT
SLIGHTLY.

.GLD...FLASH FLOOD WATCH TONIGHT SOUTHWEST OF A LINE FROM 30 MILES
       NORTH OF YUMA COLORADO TO QUINTER KANSAS.

BULLER

In the hours before

Local storm report, Jul 21, 7:08 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT FRI JUL 21 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    YUMA                      CO   1.75 INCH HAIL
07/21/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jul 21, 8:12 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT FRI JUL 21 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    4 W HAIGLER               NE   .75 INCH HAIL
07/21/00   DUNDY                          REPORTED BY PUBLIC.

N
Local storm report, Jul 21, 9:08 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT FRI JUL 21 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0736 PM    9 SW ST FRANCIS           KS   1.75 INCH HAIL
07/21/00   CHEYENNE                       REPORTED BY PUBLIC.

0758 PM    STRATTON                  CO   66 MPH TSTM GUST
07/21/00   KIT CARSON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0759 PM    11 NNW FLAGLER            CO   1.75 INCH HAIL
07/21/00   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Jul 21, 9:14 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT FRI JUL 21 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    4 N FLAGLER               CO   2.75 INCH HAIL
07/21/00   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0810 PM    5 NE BURLINGTON           CO   60 MPH TSTM GUST
07/21/00   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jul 21, 9:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT FRI JUL 21 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    4 N FLAGLER               CO   2.75 INCH HAIL
07/21/00   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0816 PM    FLAGLER                   CO   2.75 INCH HAIL
07/21/00   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Special weather statement, Jul 21, 10:03 PM CDT, 4 minutes before
KSZ002>004-014>016-029-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT FRI JUL 21 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTH CENTRAL AND
PORTION OF NORTHWEST KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 3 AM CDT. THE WATCH COVERS THE FOLLOWING COUNTIES IN KANSAS:

DECATUR...GOVE...GRAHAM...NORTON...RAWLINS...SHERIDAN AND THOMAS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP. IF YOU LIVE IN THE WATCH AREA...YOU
SHOULD REVIEW STORM SAFETY RULES AND MONITOR THIS STATION FOR THE
LATEST WEATHER INFORMATION.

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:23 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.